Pennsylvania, 2009

Hail and Damaging Winds in Pennsylvania, July 17, 2009

July 17, 2009 · NWS PHI · 8 events in 4 counties and zones

A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across Eastern Pennsylvania during the late afternoon and evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across Eastern Pennsylvania during the late afternoon and evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 2:08 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 2:08 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS OUR AREA TONIGHT AND THEN EXIT TO THE
NORTHEAST EARLY SATURDAY MORNING. THE FRONTAL BOUNDARY ASSOCIATED
WITH THE LOW WILL MOVE OFF TO THE SOUTH AND EAST ALLOWING WEAK
HIGH PRESSURE TO PUSH IN FOR THE WEEKEND. THE FRONT WILL THEN
WORK ITS WAY BACK TOWARD OUR AREA, REMAINING JUST OFF TO THE SOUTH
AND EAST THROUGH MOST OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS THE AREA OF LOW PRESSURE CROSSES OUR REGION TONIGHT, SHOWERS
AND TSTMS WILL MOVE IN FROM SOUTHWEST TO NORTHEAST. THE MOST
ACTIVE TIME PERIOD WILL BE LATE THIS AFTERNOON UNTIL AROUND
MIDNIGHT, WHEN THE ACTIVITY WILL BEGIN TO MOVE OUT OF OUR AREA
TO THE NORTHEAST. SOME OF THE STORMS COULD BE QUITE STRONG,
POSSIBLY APPROACHING SEVERE LIMITS. BUT WITH THE CLOUD COVER
THAT MOVED IN AROUND MIDDAY, AND THE LIGHT SHOWERS THAT ACCOMPANIED
IT, LIMITING OUR HEATING, SEVERE WEATHER SHOULD NOT BE WIDESPREAD.
THE LOW IS EXPECTED TO MOVE OFF TO THE NORTHEAST BY DAYBREAK
BRINGING AN END TO THE PRECIPITATION. WITH ONLY PARTIAL CLEARING
TOWARD DAYBREAK AND NOT MUCH IN THE WAY OF CAA, OVERNIGHT LOWS
SHOULD BE MAINLY IN THE 60S.

&&

.SHORT TERM /6 AM SATURDAY THROUGH SUNDAY NIGHT/...
AS THE SURFACE LOW PULLS OFF TO THE NORTHEAST, THE ASSOCIATED
COLD FRONT WILL SHIFT OFF TO THE SOUTH AND EAST. THIS WILL ALLOW
WEAK HIGH PRESSURE TO PUSH IN, GIVING US A FAIR WEATHER WEEKEND.
THIS SHOULD GIVE US A FAIR AMOUNT OF SUNSHINE BOTH DAYS. SINCE
OUR TEMPERATURES WILL NOT DROP A LOT TONIGHT, SATURDAYS NIGHT WILL
BE QUITE WARM WITH READINGS IN THE MID 70S TO MID 80S. WITH DRIER
AIR MOVING IN, SKIES WILL CLEAR SATURDAY NIGHT AND WITH LIGHT WINDS,
TEMPERATURES WILL FALL INTO THE 50S TO MID 60S. SUNDAY WILL BE
ANOTHER SUNNY PLEASANT DAY WITH HIGHS IN THE 70S TO LOWER 80S.
THE FRONT OFF TO OUR SOUTH AND EAST WILL BEGIN TO INCH ITS WAY
BACK TOWARD OUR REGION SUNDAY NIGHT. THIS WILL MEAN AN INCREASE
IN CLOUD COVER AND A SLIGHT CHANCE FOR A SHOWER. LOW TEMPERATURES
WILL RANGE FROM THE LOWER 50S IN OUR NORTHERN MOUNTAINS TO THE
MID AND UPPER 60S SOUTHERN AND COASTAL AREAS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOOKS LIKE AN EXTENDED PERIOD OF UNSETTLED WEATHER WITH THE OLD
FRONTAL ZONE REMAINING ALMOST STATIONARY JUST OFF TO OUR SOUTH AND
EAST. WEAK WAVES OF LOW PRESSURE WILL MIGRATE THROUGH THE AREA AND
SINCE WE WILL BE IN CLOSE PROXIMITY TO ZONE, THE THREAT OF SHOWERS
AND/OR TSTMS WILL PERSIST THROUGH THE WEEK. THIS IS NOT TO SAY
THAT THE ENTIRE WEEK WILL BE A WASHOUT, BECAUSE IT CERTAINLY WILL
NOT. IT DOES MEAN THAT THERE WILL BE A MENTION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK AND THERE SHOULD BE
PLENTY OF CLOUD COVER. AS THE TIME APPROACHES, WE MAY BE ABLE TO
PIN DOWN THE WET AND DRY PERIODS, BUT FOR NOW, WELL KEEP IT SIMPLE.
SINCE WE WILL REMAIN CLOSE TO OR IN THE FRONTAL ZONE, NO EXTREME
TEMPERATURES ARE EXPECTED EITHER WAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MUCH LIKE YESTERDAY THE TAFS SITES ARE UNDER THE GUN OF SHOWERS AND
THUNDERSTORMS. CURRENT RADAR TRENDS SHOW A SLUG OF MOISTURE IS
ADVANCING WITH A EAST NORTHEAST PATH INTO THE MID-ATLANTIC. A FEW SHOWERS
HAVE ALREADY BEEN SEEN AT THE KPHL TERMINAL AND THIS WILL INCREASE
AREAL AND INTENSITY WISE THROUGH THE EVENING HOURS.

AS THE FIRST BATCH OF PRECIPITATION PULLS FURTHER EAST, ANOTHER AREA
WILL MOVE IN RIGHT BEHIND AND LAST THROUGH THE EARLY MORNING BEFORE
MOVING FURTHER NORTHEAST. WINDS WILL REMAIN OUT OF THE SOUTHEAST
WHILE THE MOISTURE ARRIVES BUT GRADUALLY START TO TURN TO THE
SOUTHWEST AND ULTIMATELY WEST NORTHWEST TOMORROW MORNING.

FOR THIS REASON CONDITIONS WILL REMAIN VFR AT THE MOMENT BUT THEY
WILL BEGIN TO DETERIORATE LATER THIS EVENING TO MVFR IN THE AREAS OF
THE HEAVIER SHOWERS AND THUNDERSTORMS. WITH THE FRESH RAINFALL AND
CALMING WINDS TONIGHT, AGAIN LIKE LAST NIGHT, PATCHY FOG WILL MORE
THAN LIKELY DEVELOP WITH MVFR CONDITIONS.

OUTLOOK...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEGINNING MONDAY THROUGH
MID-WEEK AS THE STATIONARY FRONT REMAINS ENTRENCHED OFFSHORE.

&&

.MARINE...
SURFACE LOW PRESSURE WILL CONTINUE TO MOVE ALONG A STATIONARY
FRONTAL BOUNDARY THIS EVENING. THIS LOW IS BRINGING WITH A COPIOUS
AMOUNT OF RAIN WITH EMBEDDED THUNDERSTORMS. THESE THUNDERSTORMS WILL
MAKE IT TO THE COASTAL AREAS EARLY THIS EVENING PRODUCING FREQUENT
LIGHTNING STRIKES AND HEAVY RAINS WITH GUSTY WINDS. SHOWERS WILL
PREVAIL THROUGH THE OVERNIGHT HOURS AS THIS LOW MOVES FURTHER
NORTHEAST ALONG THE AFOREMENTIONED BOUNDARY.

THE BOUNDARY REMAINS ENTRENCHED OVER THE REGION THROUGH THE
REMAINDER OF THE WEEKEND SPILLING INTO NEXT WEEK. WINDS AND WAVES
CLIMB AS HIGH AS 20 KNOTS AND 4 FEET, OFFSHORE, RESPECTIVELY BUT
CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY. THE ONLY CAVEAT
WOULD BE THUNDERSTORMS THAT MAY AFFECT THE MARINE ZONES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...RPW
SHORT TERM...RPW
LONG TERM...RPW
AVIATION...HEAVENER
MARINE...HEAVENER
Hazardous weather outlook, Jul 17, 3:20 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT FRI JUL 17 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-180830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BECOME LOCALLY STRONG TO SEVERE
WITH GUSTY TO DAMAGING WINDS AND HAIL. IN ADDITION, FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-180830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HAIL.
IN ADDITION, FREQUENT CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 PM EDT FRI JUL 17 2009

NJZ007>009-PAZ055-062-172230-
HUNTERDON NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ-
534 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MONROE...MORRIS...
NORTHAMPTON AND WARREN COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF EASTON...MOVING NORTHEAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR TATAMY AROUND 530 PM...HARMONY...
PHILLIPSBURG AROUND 545 PM...ROXBURG...BELVIDERE AROUND 600 PM...HOPE
AND GREAT MEADOWS AROUND 615 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THIS STORM.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Northampton

When
July 17, 4:35 PM EST
Where
Northampton County, 1.4 mi SE of Ulhers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.734, -75.213

Quarter size hail fell in Forks Township.

Thunderstorm Wind, Northampton

When
July 17, 4:35 PM EST
Where
Northampton County, 1.4 mi SE of Ulhers
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.734, -75.213

A severe thunderstorm produced a measured wind gust of 62 mph in Forks Township.

Thunderstorm Wind, Delaware

When
July 17, 6:12 PM EST
Where
Delaware County, Chester
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.850, -75.370

A severe thunderstorm knocked down a few utility wires within the city of Chester.

Lightning, Delaware

When
July 17, 6:15 PM EST
Where
Delaware County, 0.2 mi N of Moore
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.883, -75.319

A lightning strike and ensuing fire damaged a three-story Victorian home on East Ridley Avenue in Ridley Park Borough. The fire was confined to the roof, but smoke damage occurred throughout the home.

Thunderstorm Wind, Delaware

When
July 17, 6:23 PM EST to 6:28 PM EST
Where
Delaware County, Media to Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.920, -75.400

A severe thunderstorm knocked down a few trees and wires in Media, Upper Darby and Springfield.

Thunderstorm Wind, Montgomery

When
July 17, 6:25 PM EST
Where
Montgomery County, 1.74 mi NE of Woxall
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.340, -75.430

A severe thunderstorm knocked down a couple of trees in Salford Township.

Thunderstorm Wind, Montgomery

When
July 17, 7:05 PM EST
Where
Montgomery County, Lansdale
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.250, -75.300

A severe thunderstorm knocked down a couple of trees in Lansdale Borough.

Thunderstorm Wind, Bucks

When
July 17, 7:10 PM EST to 7:25 PM EST
Where
Bucks County, 0.87 mi ESE of Holland to 0.46 mi SSW of Washington Crossing
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.195, -74.965

A severe thunderstorm caused wind damage in Newtown, Lower Makefield, Northampton and Upper Makefield Townships. Trees and wires were knocked down. In Washington Crossing (Upper Makefield Township), downed trees damaged vehicles and fences. Some shingles were also peeled back from homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186305, 186306, 186312, 185884, 186309, 186310, 186311, 185879.